MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74123156
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Necrosis (1971); Pain (1994); Unequal Limb Length (4534)
Date of Event 02/02/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal.It was reported that, after a left bhr on (b)(6) 2021 due to advanced degenerative joint disease, pain, and hip impingement.The plaintiff has experienced pain and leg length discrepancy.X-rays showed femoral neck failure from avn and the prothesis collapsing into varus.Plaintiff underwent a revision surgery on (b)(6) 2022.The patient's current condition is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.As of today, device return and additional information has been requested for this complaint but has not become available.As no device part and batch numbers were provided for the femoral head for investigation, a complaint history review, manufacturing record review, device labelling / ifu review and historical review of the escalation actions could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.The available medical documents were reviewed.The reported pain, and progressive leg-length discrepancy is consistent with the report of the prosthesis collapsing into varus, which was ¿likely from avn.¿ the patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the available information we can confirm the reported complaint and the probable root cause for the pain, leg length discrepancy and prosthesis collapsing into varus is from avascular necrosis and not from device.Should the devices or additional information be received, the complaint will be reopened.Based on the investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Additional information: d4 (catalog number and udi), g4 corrected data: d1 and g2.
 
Additional Manufacturer Narrative
It was reported that left hip revision was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the femoral head.A review of historical complaints data was performed using the part number and the reported/related failure mode to evaluate patterns of repeated failures or defects.Other similar complaint was identified for the part number and the reported/related failure mode.This will continue to be monitored.As no device batch numbers were provided for investigation, manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The reported pain, and progressive leg-length discrepancy is consistent with the report of the prosthesis collapsing into varus, which was ¿likely from avn.¿ the patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.No further clinical assessment is warranted at this time.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
BHR RESURFACING FEMORAL HEAD 56MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14247235
Report Number3005975929-2022-00185
Device Sequence Number19944925
Product Code NXT
UDI-Device Identifier03596010552440
UDI-Public03596010552440
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74123156
Device Catalogue Number74123156
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2022
Supplement Date Received by Manufacturer06/01/2022
06/01/2022
09/14/2022
Initial Report FDA Received Date04/28/2022
Supplement Report FDA Received Date06/06/2022
06/15/2022
09/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN BIRMINGHAM HIP RESURFACING (BHR) CUP (UNKN TY
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient SexMale